Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 20, 2008, 2:08 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia; Rockingham County, Stokes County, North Carolina. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2008, 2:08 PM EDT (18:08 UTC)
- Expired
- Apr 20, 2008, 3:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 2:30 PM EDT | HAIL 0.75 | Collinsville, VA | HAIL FELL FROM 230 PM TO 300 PM AND COVERED ROOF AND ROADWAY. |
| Apr 20, 2:40 PM EDT | HAIL 0.75 | 5 Ne Martinsville Airpo, VA | |
| Apr 20, 2:45 PM EDT | HAIL 0.88 | Collinsville, VA | |
| Apr 20, 2:49 PM EDT | HAIL 0.75 | Collinsville, VA | |
| Apr 20, 2:50 PM EDT | HAIL 0.75 | Collinsville, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 201809 SVRRNK NCC157-169-VAC089-141-690-201915- /O.NEW.KRNK.SV.W.0032.080420T1808Z-080420T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 208 PM EDT SUN APR 20 2008 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA HENRY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 315 PM EDT. * AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPENCER TO PINE HALL...OR ALONG A LINE EXTENDING FROM SPENCER TO MADISON...AND MOVING NORTHEAST AT 19 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3678 7967 3629 7997 3629 8008 3678 8006 TIME...MOT...LOC 1808Z 209DEG 16KT 3663 8001 3635 8004 $$ KM
2 follow-up statements
000 WWUS51 KRNK 201904 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 304 PM EDT SUN APR 20 2008 NCC157-169-VAC141-201914- /O.CAN.KRNK.SV.W.0032.000000T0000Z-080420T1915Z/ ROCKINGHAM NC-STOKES NC-PATRICK VA- 304 PM EDT SUN APR 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PATRICK... NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES IS CANCELLED... LAT...LON 3678 7967 3655 7981 3656 8002 3678 8001 TIME...MOT...LOC 1904Z 209DEG 16KT 3685 7986 3657 7989 $$ VAC089-690-201915- /O.CON.KRNK.SV.W.0032.000000T0000Z-080420T1915Z/ CITY OF MARTINSVILLE VA-HENRY VA- 304 PM EDT SUN APR 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR THE CITY OF MARTINSVILLE... HENRY COUNTY... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF STANLEYTOWN TO RIDGEWAY...OR ALONG A LINE EXTENDING FROM SYDNORSVILLE TO RIDGEWAY...MOVING NORTHEAST AT 18 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE CITY...MARTINSVILLE AIRPORT...RIDGEWAY...LEATHERWOOD AND CHATMOSS. HAIL UP TO 0.75 INCHES IN DIAMETER HAS BEEN REPORTED IN COLLINSVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3678 7967 3655 7981 3656 8002 3678 8001 TIME...MOT...LOC 1904Z 209DEG 16KT 3685 7986 3657 7989 $$ KM
000 WWUS51 KRNK 201921 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT SUN APR 20 2008 VAC089-690-201931- /O.EXP.KRNK.SV.W.0032.000000T0000Z-080420T1915Z/ CITY OF MARTINSVILLE VA-HENRY VA- 321 PM EDT SUN APR 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE... HENRY COUNTY EXPIRED AT 315 PM EDT... STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3678 7967 3655 7981 3656 8002 3678 8001 TIME...MOT...LOC 1904Z 209DEG 16KT 3685 7986 3657 7989 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:12 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 20, 11:12 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1112 AM EDT SUN APR 20 2008 .SYNOPSIS... A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NOT A LOT OF CHANGE IN TODAYS FORECAST FROM PREVIOUS EXPECTATIONS. WILL BE TRYING TO HIT THE TIMING OF PRECIPITATION VERSUS NO PRECIPITATION THOUGH THROUGH THE REST OF TODAY. WILL BE GOING WITH CATEGORICAL POPS AROUND THE CREST OF THE BLUE RIDGE INTO MOST POINTS IN THE MOUNTAINS FOR A FEW HOURS THIS AFTERNOON AS WE APPROACH PEAK HEATING AND THE UPPER LOWS COLD POOL MOVES OVERHEAD. AREAS IN THE EAST WILL PROBABLY SEE NO PRECIPITATION UNTIL THE MID AFTERNOON. HAVE COOLED EXPECTED HIGH TEMPERATURES IN THE NORTH TO BETTER MESH WITH FORECAST HIGHS TO OUR NORTH OUTSIDE OUR FORECAST REGION. THE POTENTIAL STILL EXIST FOR ISOLATED STORMS...WITH SOME OF THESE HAVING THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... TONIGHT AND MONDAY THE UPPER LOW WILL CONTINUE TO SLOWLY DROP SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER SOUTH TO SOUTHEAST FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW WILL PRODUCE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE. WILL WE LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA MONDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY SHUD INCREASE AND LIMIT TSTM DEVELOPMENT. LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. DAYTIME TEMPS WILL BE NEAR NORMAL...WHILE NIGHTTIME LOW WILL BE ABOVE NORMAL. THE THREAT OF RAIN WILL DIMINISH AFTER MONDAY WITH SOME SUN POSSIBLE BY WEDNESDAY UNDER A WEAK UPPER RIDGE AND AHEAD OF THE NEXT...MOSTLY DRY AND WEAK...COLD FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WEDNESDAY THROUGH THURSDAY... AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY THE MOUNTAINS. GUIDANCE DURING THIS PERIOD IS FAIRLY SIMILAR AND HAVE FOLLOWED MORE CLOSELY TO THAT OF THE GRIDDED MOS NUMBERS. FRIDAY THROUGH SATURDAY... MODEL SOLUTIONS DIVERGE WITH TWO DISTINCT OUTCOMES. THE ECMWF MAINTAINS THE RIDGE OVER THE EAST COAST AND THE BULK OF ANY PRECIPITATION TO OUR WEST FOR A LONGER PERIOD OF TIME AS COMPARED TO THAT OF THE GFS. THE GFS DROPS A CLOSE LOW INTO THE MID-ATLANTIC STATES FROM THE GREAT LAKES REGION YIELDING A MUCH MORE RAPID BREAKDOWN OF THE RIDGE AND MUCH MORE ACTIVE SENSIBLE WEATHER. GIVEN THE BETTER PERFORMANCE OF THE ECMWF WITH THE CURRENT SYSTEM ABOUT TO MOVE INTO THE AREA...WILL LEAN MORE TOWARDS THE ECMWF FOR THE FRIDAY/SATURDAY TIME PERIOD...AND HAVE FOLLOWED MORE CLOSELY TO THE OUTPUT BY HPC WHICH ALSO IS MORE IN LINE WITH THIS SOLUTION AS WELL. THE RESULT WILL BE A CONTINUATION OF MILD WEATHER FRIDAY AND SATURDAY WITH STILL ONLY ISOLATED SHOWERS/STORMS IN THE MOUNTAINS BOTH DAYS. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... SHOWERS WITH ISOLATED THUNDER PUSHING INTO THE WESTERN MOUNTAINS EARLY THIS MORNING...WHILE DENSE FOG HAS DEVELOPED UNDER PARTIALLY CLEAR SKIES BETWEEN THESE SHOWERS AND SHOWERS EXITING EASTERN COUNTIES. IMPRESSIVE CLOSED LOW THROUGH H3 WITH H5 TEMPS TO NEAR -25C...AND MID LEVEL LAPSE LATES NEAR 7C/KM...SHOULD SUPPORT A GOOD SPREAD OF SHOWERS AND A FEW TSTORMS KROA/KLYH/KDAN TODAY...ESPECIALLY WITH SOME HEATING DURING THE MORNING HOURS. ANY TSTORMS WHICH DEVELOP COULD BRIEFLY PRODUCE HAIL...MOSTLY PEA SIZE. AT THIS TIME CONTINUED THE CB MENTION IN TAF. LAPSE RATES REMAIN HIGH OVERNIGHT TONIGHT SOME STILL THE THREAT OF TSTMS...ESP NEAR DAN. AS FAR AS CIGS AND VSBYS THRU THE NEXT 24 HOURS GO...THERE IS HIGH LEVEL OF UNCERTAINTY AND WE WILL LIKELY SEE RAPIDLY CHANGABLE CONDITIONS...ESP THIS AFTERNOON AS CONVECTION GETS GOING. TONIGHT THINK EASTERN TAF SITES WILL SEE CIGS LOWER TO MVFR (MAYBE IFR) AS LOW LEVEL FLOW BECOMES MORE NORTHEASTERLY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/JS SHORT TERM...JS/WERT LONG TERM...DS AVIATION...JS/KK
Hazardous weather outlook, Apr 20, 3:41 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 341 AM EDT SUN APR 20 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-210745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 341 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 20, 8:46 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 846 AM EDT SUN APR 20 2008 VAZ016-017-032-201315- PATRICK VA-FLOYD VA-CARROLL VA- 846 AM EDT SUN APR 20 2008 AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF HILLSVILLE...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLADESBORO AT 855 AM EDT...DUGSPUR...LAUREL FORK AT 905 AM EDT...WILLIS...INDIAN VALLEY AT 915 AM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. STONEFIELD
Local storm report, Apr 20, 12:29 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND DMG 2 SW BLACKSBURG 37.21N 80.44W
04/19/2008 MONTGOMERY VA NWS STORM SURVEY
TWO HOMES DAMAGED...ONE BUILDING DAMAGED...ONE TRAILER
OVERTURNED...DOG KENNEL DESTROYED...AND A FEW TREES
DOWNED.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| Apr 19, 10:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 45 min |
| Apr 20, 5:22 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bedford, Bland, Botetourt, Carroll and 19 more | 4 hr |
| Apr 20, 2:39 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 81 min |
| Apr 20, 3:01 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Apr 20, 3:17 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 76 min |
| Apr 20, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 40 min |
| Apr 20, 6:22 PM EDT | Flash Flood Warning | RNK | Halifax | 78 min |
| Apr 20, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.